Fulminant Myocarditis Induced By Immune Checkpoint Inhibitor Nivolumab

A Case Report and Review of the Literature

Feifei Wang; Yang Liu; Wei Xu; Changjing Zhang; Jianhong Lv; Shaolin Ma

Disclosures

J Med Case Reports. 2021;15(336) 

In This Article

Case Report

A 56-year-old Chinese man was diagnosed with colonic carcinoma with liver and lung metastases (T2N0M1b, stage IV). His family history and social history were noncontributory. He underwent Hartmann operation in November 2016. The patient's tumor tissue was classified as wild-type genotypes of dMMR, KRAS, NRAS, and BRAF. Then he was treated with 12 cycles of XELOX chemotherapy combined with cetuximab. The patient underwent hepatectomy at Mayo Clinic in the United States in December 2017 after treatment with a single 6 Gy dose of local liver radiation for six times. Afterward, he underwent folinic acid–fluorouracil–irinotecan (FOLFIRI) combined with panitumumab chemotherapy for seven cycles after the operation. Because chest and abdomen computed tomography (CT) scan revealed new lesions in the liver and lungs in November 2018, he received six cycles of immunotherapy with nivolumab (140 mg daily), an anti-PD-1 antibody, within 3 months. His myocardial enzymes and echocardiography were normal before nivolumab treatment. He presented progressive chest tightness and pain after 1.5 months of taking nivolumab. Laboratory tests after admission to hospital revealed elevated serum NT-proBNP (180.40 ng/L, normal < 125 ng/L), CK-MB (8.99 ng/mL, normal < 4.87 ng/mL) and troponin T (0.23 ng/mL, normal < 0.014 ng/mL). Transthoracic echocardiography showed a left ventricular ejection fraction (LVEF) of 50%. Electrocardiogram reported sinus bradycardia and inverted T wave in lead II, III, and aVF. Three days later, these laboratory tests showed further increased NT-proBNP (612.30 ng/L), CK-MB (12.33 ng/mL), and troponin T (0.49 ng/mL). Coronary artery CT angiography revealed no coronary artery lesions. The serological analysis of antiviral antibodies did not suggest myocarditis-associated viral infection. Considering the relation of onset time and the drug therapy, the most likely diagnosis was fulminant myocarditis secondary to nivolumab administration.

The patient rapidly experienced cardiogenic shock and was transferred to intensive care unit after cardiopulmonary resuscitation and tracheal intubation. He revived within half an hour with blood pressure of 89/52 mmHg on the support of 8 μg/kg/minute dopamine and 0.12 μg/kg/minute epinephrine. NT-proBNP was higher than 15,000 ng/L (Figure 1). Electrocardiogram showed a heart rate of 108 beats/minute with wide QRS and arrhythmia. Echocardiography revealed declined movement of the left ventricle multisegments and the right ventricle free wall, and LVEF was 25% (Figure 2). The patient was unconscious and exhibited hypotension, tachycardia, high lactic acid, and anuria. Then, venoarterial extracorporeal membrane oxygenation (VA-ECMO) was used to support his circulation. After 24 hours, the patient regained consciousness, and the urine output was 15–30 ml/hour. Also, the blood lactate concentration and heart rate were decreased. Dopamine and epinephrine were continued (8 μg/kg/minute dopamine and 0.08 μg/kg/minute epinephrine). Intravenous methylprednisolone (160 mg/day) was used for the first 3 days, followed by a dose of 80 mg/day, and intravenous immunoglobulin therapy at 25 g/day for 5 consecutive days. In addition, the patient developed severe pneumoniae caused by Klebsiella pneumoniae. We used the antibiotics based on the drug susceptibility testing. NT-proBNP, CK-MB, and troponin T levels were decreasing gradually. Echocardiograms showed the LVEF improved gradually (Figures 1, 2). The patient regained consciousness, command action, and sinus rhythm. ECMO flow rate was gradually decreased to 1.5 L/minute. Respiratory and circulatory function was clinically stable. The 24-hour urine volume was 2400 ml. After 8 days support, he was successfully weaned from ECMO. At this moment, transthoracic echocardiography revealed an abnormal echo in the right atrium (considering thrombosis or neoplasm), about 19.0 × 7.3 mm, attached to the interatrial septum, while left ventricular ejection fraction is 33%. Therefore, oral anticoagulation warfarin (2.5 mg/day) was used. During the following days, marked clinical and laboratory improvement was observed. Steroids were then gradually tapered. The patient was transferred to the ward on day 14. The further clinical course was uneventful. Finally, the patient was discharged on day 45 without complication, with LVEF of 42% (Figure 2). Also, he took some medications (methylprednisolone 36 mg daily orally, metoprolol succinate 23.75 mg twice daily orally, pantoloc 40 mg daily orally) according to the doctor's prescription when discharged from hospital. Through follow-up by telephone, we learned that the patient died from an unknown reason 1 month after being discharged from the hospital.

Figure 1.

Timeline of NT-proBNP, CK-MB, and troponin T levels during hospitalization. The dotted line indicates the application time of CPR and ECMO. ECMO extracorporeal membrane oxygenation, CPR cardiopulmonary resuscitation

Figure 2.

Timeline of LVEF during hospitalization. The dotted line indicates the application time of CPR and ECMO. ECMO extracorporeal membrane oxygenation, LVEF left ventricular ejection fraction, CPR cardiopulmonary resuscitation

processing....